We present a case of a young Asian female with rheumatoid arthritis who received latent tuberculosis infection (LTBI) treatment prior to treatment with a biologic agent, and developed shock with resistant hypotension on re-exposure to rifampicin. We discuss the epidemiology, pathophysiology and management of rifampicin induced shock, concluding that clinicians should be aware of this rare, but potential adverse effect, and be aware that adverse reactions to rifampicin are more frequent during re-exposure or longer dosing interval regimes. The evidence for desensitisation following such a reaction is lacking and this approach is not currently recommended. We would suggest close collaboration between specialties prescribing immunosuppression and the tuberculosis team when LTBI treatment is required after a reaction, with patient involvement to discuss the risks and benefits of treatment options.
- drugs: infectious diseases
- unwanted effects/adverse reactions
- drugs: respiratory system
Statistics from Altmetric.com
Contributors CFH: performed the literature review and wrote the article drafts for review by senior clinicians. OMK: senior clinician in the case, identified the subject as a good case report, reviewed the article and made changes. LM: consultant respiratory physician, followed up the patient in clinic and provided valuable input for the finished article. JM: reviewed the article on multiple drafts and made changes. TH: reviewed the article and made changes, liaised with patient.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.